I have been battling excesive sleepiness for 5 years now. Had every kind of blood tests done, finally this past yer had a sleep test done. No sleep apnea, nor narcalepsy. I apparently have idiopathic hyperinsomnia (unexpalined excessive sleepiness). The doc i am seeing put me on Ritalin, but didnt work. Then Concerta and didnt work. Then dextroamphetims but were too much for my body to handle. Seems as if every meds they put me on speeds up my heart rate, but doesnt take the foggy and cloudiness away from my head, so i still feel very exhausted. And i noticed, ever since i took the dextroamphetamines, i have been haing heart palpatations, and anxiety/stress, feels like my hearts going to pop out of my chest, then feels like it stops and i almost pass out, but never really do. I'm wondering why this is happening? And now my doc put me back on Concerta 54 mg, with provigil at night. I'm scared that my heart just wont be able to handle it anymore. And im scared to even exercise on these meds because i dont want my heart to continue to climb, b/c even when im asleep, my heart rate is still up in the 90's. Also, what about drinking? I've heard stories about people drinking on meds like these and dying! Should i just say forget it, and live with the fact that i will always be tried and completely exhausted, and oversleep way too much? I am only 23 years old... Help please!!
First let me say that I too suffer from idiopathic hypersomnia. I take the sister drug to Provigil, called Nuvigil. Although I take a high dose, I have no problems with rapid pulse rate or heart palpitations. I can't believe you can take the Provigil at night and still sleep. I take my Nuvigil in the morning at least a half an hour before a eat and it keeps me awake all day with no desire for a nap. I have gone from 12 to 14 hours a night with a nap in the afternoon down to 8 hours a night with no nap.
I would talk to the doctor about these side effects you are having. It doesn't sound safe. Has the doctor been checking your blood pressure and pulse when you are in his office? Is this a GP or a psychiatrist prescribing these meds? You might discuss taking an antidepressant in place of the Concerta. I take Pristiq along with the Nuvigil and it has helped remarkably.
While drinking is not recommended while taking Provigil, I don't think that it would kill you. It's just that the alcohol will make the symptoms of the hypersomnia worse.
If it were me, I would discuss other medication possibilites with the doctor or get a second opinion from a different doctor. Not being able to exercise and experiencing the rapid heart rate and anxiety are not a way of life that is acceptable. I am here for ya if you would like to discuss this further.
I also have idiopathic hyperinsomnia. I've been taking dextroamphetamines for almost 15 years now, at ever increasing dosages.
Although it allows me to function, I still ALWAYS feel tired, no 'restorative' sleep.
I just read about a study at NIH/NIND (National Institute of Neurological Disorders), using 'Flumazenil', off label, to counter the effects of hyperinsomnia, unfortunately I couldn't decipher the results.
Apparently, the study was based, at least in part, on an article published online on Nov. 21 (didn't say what year) in the journal "Translational Medicine." You can find out about the article on "Drugs.com". (I think I entered the seach term 'hyperinsomnia'.
If your doctor is not a sleep specialist, then you need to find one.
But, there's so much information, you also MUST ALSO DO YOUR OWN RESEARCH. No doctor has the time to read everything.
I'll end by asking if anyone has any information on 'Flumazenil', and when I can find the information I wrote down, Merck is doing a third phase study on a brain chemical antagonist that shows promise (can't remember the name of the chemical, and Merck's website was useless in finding information about the study).
And anyone who knows or discovers something useful, put it here on 'Drugs.com', the suffering by all of us is often almost to much to bear.
- Concerta Information for Consumers
- Concerta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Concerta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Narcolepsy - First I was diagnosed with sleep apnea. My C-PAP seemed to help, but it soon turned to?
Posted 17 Aug 2009 • 1 answer
Posted 10 Feb 2010 • 1 answer
Posted 19 Aug 2010 • 2 answers
Sleep Disorders - I was told I have mediation induced narcolepsy from antipschotropics and also jus?
Posted 17 Jan 2013 • 2 answers
Posted 29 Sep 2016 • 1 answer